Doctors Lounge - Surgery Answers
provided on www.doctorslounge.com is designed to support, not
replace, the relationship that exists between a patient/site
visitor and his/her physician."
Back to Surgery Answers List
- Thu Sep 18, 2008 6:41 pm
It has been a little over 2 weeks since I had my lingual tonsils removed along with some residual tonsillar tissue. (I am 21 now and I had a TNA when I was 3). I am a fulltime college student and it is near impossible to focus in class while on vicodin yet without it my throat feels like it is on fire and the pain radiates to my ears. The surgeon made it sound as though it should be over now, yet it the pain is continual. He just keeps prescribing more lidocaine and vicodin without hearing my concerns over the time that has elapsed since surgery and that I've been having on and off fevers (~ 101-102 F) the last couple of days. Is this normal? I want to be back to 100% but being on vicodin for 3+ weeks to get to the 100% is just not possible while working in a chemistry lab and being a full time student.
| Dr. Safaa Mahmoud
- Tue Nov 11, 2008 4:30 pm
It is common to have throat pain and earache post-tonsillectomy. It sometimes remains more than it is said and some individuals experienced pain for 2 or 3 weeks after surgery. Pain is expected to be more intense when tonsillectomy is done at your age or older.
Post tonsillectomy pain is probably the result of muscle spasm caused by inflammation and irritation of the pharyngeal musculature. Pain in the ear is a referred pain from the throat as stimulation of the nerve supplying the throat could make you feel the pain in the ear.
Having a history of trigeminal neuralgia might suggest your higher susceptibility to feel more intense pain than others, this is my assumption.
Keeping your throat and your body well hydrated is important. Some individuals experience more pain relief with cold applicants to the neck or cold drinks intake as they help relax the muscles of the pharynx.
Fever is of concern and exclusion of infection is essential although you mentioned that it is a low grade one and not persistent.
I would advise you to follow up with your doctor to exclude other causes like infection.
Hope you find this information useful.
Please keep us updated.